Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Side effect of metoprolol, hives, food sensitivity

User rating for this question
Very Good
Answered by

Cardiologist, Interventional
Practicing since : 1998
Answered : 410 Questions
Stopping Metoprolol
I've been taking 25 mg of metoprolo a day (1/2 pill twice daily) just for some minor issues with PVCs. After several months I got hives and some food sensitivity that is evidently a side effect, so I decided to stop.

My cardiologist seemed to think this is a low enough dose that I could just stop cold if I wanted to, but I thought I'd see what folks thought, if I should taper off.
Posted Mon, 21 May 2012 in Heart Rate and Rhythm Disorders
Answered by Dr. Prabhakar C Koregol 7 hours later

First of all I would say yes you can stop cold XXXXXXX We need not taper the dose.

But coming back few issues I need to understand,

1) Why were you started on it? Was it because you have palpitation or some other symptom or was it just because there was Ventricular Premature Contractions (VPC) on ECG? - Because, if it was for symptoms, than there is small possibility of recurrence.

2) Is there any problem of high blood pressure (hypertension)? - In that case we need to start you on alternate Blood Pressure medications.

3) "A food sensitivity occurring months later" - is it really a side effect?
This question is not very relevant for your stopping of beta blockers but can have implication on the treatment if the sensitivity and hives do not subside after stopping.

Any way, you can stop the medication without tapering.

Hope this answers your query. Please do get back to me with the information. I would be able to give you more information on this subject.

Wish you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor